NEWS

  /  

September 19, 2007

Answers missing on UCH insulin case

The Chicago Police Department (CPD) and the Patient Safety Team at the University of Chicago Medical Center have made little progress in a continuing investigation examining suspiciously high levels of insulin that left two elderly, female hospital patients dead and a third in a coma earlier this summer. Police are looking into whether the unusually high insulin levels were the result of an intentional act after the patients were admitted to the hospital for unrelated illnesses.

“Such investigations usually take several months and they very rarely reach a clear conclusion,” said John Easton, spokesperson for the U of C Medical Center. “I am not aware of any setbacks, other than the fact that there is no obvious explanation.”

According to the hospital, two of the elderly women had insulin levels thousands of times higher than normal, and the third woman—who did not have her insulin levels tested—showed signs of hypoglycemia, a deficiency of sugar that can result from too much insulin. Insulin, a hormone that allows the body to metabolize and store glucose, can cause seizures, comas, or death when present in excess. It is commonly used to treat some forms of diabetes.

The Chicago Tribune reported that none of the women was diabetic, although Easton disputed the accuracy of that claim in USA Today. According to Easton, the U of C cannot release more specific information because of federal medical privacy laws.

The first patient, 82-year-old Ruthie Holloway of North Kenwood, was admitted to the U of C Hospitals in May for treatment for a urinary tract infection (UTI), but, according to the Tribune, died three weeks later after registering an insulin level of 2,680 micro international units (units) per microliter. A normal insulin level ranges between 10 and 50 units per microliter.

Later that month, a 68-year-old woman fell into a coma when, less than a week after being admitted (also for treatment of an UTI), she began showing similarly extreme levels of insulin, at one point registering a level of 2,670 units.

The third patient, 89-year-old Jessie Sherrod, died reportedly displaying signs of insulin overdose after entering the hospital in late April because of complications from Alzheimer’s disease. The results of blood tests to measure Sherrod’s insulin levels have not yet been released.

Alarmed by the abnormal blood test results, the Medical Center’s Patient Safety Team launched an investigation on June 6 to determine if a medication or laboratory error had occurred. Doctors feared the product integrity of medications had been threatened. But on June 22, when no cause had been detected, they notified the CPD, as well as the Food and Drug Administration, the Joint Commission, and the Illinois Department of Public Health.

“We will do everything we can to discover the cause,” said David S. Hefner, president of the U of C Medical Center, in a press release. “The safety of our patients is our highest priority.”

The CPD assigned homicide detectives to the case, while the University instituted a number of new safety measures, including keeping insulin in locked compartments and double checking and documenting insulin doses with two registered nurses.

“Whatever the investigation concludes, our hearts go out to these patients and their families,” said Hefner.